Thunderstorm Wind, Clark
- When
- August 12, 6:45 PM CST
- Where
- Clark County, 2.98 mi SSW of Sitka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.140, -99.690
Winds were estimated at 70 MPH.
A very unstable atmosphere was in place as a weak upper level short wave trough approached from the west. Relatively warm air aloft prevented widespread severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A very unstable atmosphere was in place as a weak upper level short wave trough approached from the west. Relatively warm air aloft prevented widespread severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 5:33 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 633 PM CDT Mon Aug 12 2019 ...Updated Aviation Discussion... .SYNOPSIS... Issued at 312 PM CDT Mon Aug 12 2019 West-northwesterly mid to high level flow will persist through Saturday. A frontal boundary will be situated along the southern edge of the westerlies, with ample moisture and upslope flow on the cool side near I-70. Given the westerly flow across the Rockies, a surface trough will extend south from the low across the southern high plains. By Sunday, upper level ridging will strengthen again across the central high plains, with the westerlies lifting north into the northern plains. && .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon Aug 12 2019 A weak surface front was located along the southern counties with Oklahoma this afternoon. A few thunderstorms will persist along this boundary through about 9 pm before moving father south into Oklahoma. By Tuesday evening, upslope southeasterly flow is expected to develop across the plains, with an area of surface convergence in extreme northeastern Colorado. Thunderstorms will develop in this convergence with surface heating and propagate southward and southeastward into western Kansas in the evening. The storms will be severe with large hail and damaging winds in the evening, especially before reaching as far south as I-70, then gradually decrease in severity during the late evening and overnight. It is uncertain how this storm cluster will track; but the most favored area for now is from Scott City southward to Garden City and Meade. High winds and heavy rain may be a concern into the early morning hours Wednesday in places like Garden City, Ulysses and Liberal. If the storm cluster is father east then Dodge City and Jetmore could receive heavy rain as well. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon Aug 12 2019 Another cluster of thunderstorms is expected Wednesday evening in a similar setup. Much of western and central Kansas has a chance of thunderstorms Wednesday night. The same pattern will hold through Friday, with the best storm chances shifting north to around Interstate 70. But the aforementioned upper level ridge should suppress rainfall over the weekend to a more isolated basis. In general, temperatures will continue to be warmer along the Oklahoma state line and cooler near I-70. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon Aug 12 2019 Scattered thunderstorms will be possible over the next few hours near the Oklahoma border which will include the Liberal area. Wind gusts in excess of 35 knots is not completely out of the question with these storms. Bufr soundings indicate mainly lower VFR ceilings through 03z Tuesday at Liberal. VFR conditions can also be expected across western and north central Kansas early Tonight. Winds tonight outside the thunderstorms will be northerly at less than 10 knots. RAP and NAM soundings do suggest that there will be an increase in moisture in the 2000 to 3000 ft AGL level at Dodge City, Garden City and Hays after 09z Tuesday. This may produce some scattered ceilings around daybreak in the MVFR category. Any clouds that do develop late tonight will erode by 15z Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 91 64 89 / 10 0 30 10 GCK 62 91 62 90 / 10 0 60 20 EHA 63 91 63 90 / 20 0 60 20 LBL 65 91 63 90 / 40 0 50 20 HYS 66 90 63 86 / 10 0 30 20 P28 69 91 66 90 / 40 0 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 336 AM CDT Mon Aug 12 2019 KSZ030-031-043>046-061>066-074>081-084>090-130845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 336 AM CDT Mon Aug 12 2019 /236 AM MDT Mon Aug 12 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible mainly across south central Kansas late this afternoon into this evening. The main hazards will be quarter to half dollar size hail and wind gusts in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms will be possible across west central and southwest Kansas Tuesday evening, then further east into central Kansas overnight. The potential for severe weather does exist with large hail and damaging winds the main threats. Thunderstorms will be possible Wednesday as well with a similar threat for severe weather. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally south of an Ashland to Pratt line. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 449 PM CDT Mon Aug 12 2019 KSZ075-084-085-122245- Stevens KS-Grant KS-Morton KS- 449 PM CDT Mon Aug 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN GRANT AND WESTERN STEVENS COUNTIES UNTIL 545 PM CDT... At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near Wilburton, moving north at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hugoton, Elkhart, Rolla, Wilburton and Feterita. LAT...LON 3699 10202 3712 10204 3745 10140 3700 10118 TIME...MOT...LOC 2149Z 192DEG 14KT 3698 10177 FINCH
Special Weather Statement National Weather Service Dodge City KS 608 PM CDT Mon Aug 12 2019 KSZ085-086-130015- Seward KS-Stevens KS- 608 PM CDT Mon Aug 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES UNTIL 715 PM CDT... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near Tyrone, or 14 miles southwest of Liberal, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Liberal and Hayne. LAT...LON 3700 10119 3724 10091 3701 10064 3700 10067 TIME...MOT...LOC 2308Z 233DEG 20KT 3691 10112 FINCH
Special Weather Statement National Weather Service Dodge City KS 701 PM CDT Mon Aug 12 2019 KSZ087>089-130045- Meade KS-Clark KS-Comanche KS- 701 PM CDT Mon Aug 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE...SOUTHWESTERN COMANCHE AND SOUTHERN CLARK COUNTIES UNTIL 745 PM CDT... At 700 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Buttermilk to 6 miles northwest of Knowles. The line of storms was moving slowly north at 20 mph. Wind gusts to 50 mph and hail up to penny size are expected from the strongest storms. Locations impacted include... Ashland, Protection, Englewood, Sitka, Meade State Park, Acres and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3718 10052 3722 9932 3700 9924 3700 10042 TIME...MOT...LOC 0000Z 158DEG 25KT 3707 9937 3693 10028 TURNER
Special Weather Statement
National Weather Service Dodge City KS
728 PM CDT Mon Aug 12 2019
KSZ088-089-130115-
Clark KS-Comanche KS-
728 PM CDT Mon Aug 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND CENTRAL CLARK
COUNTIES UNTIL 815 PM CDT...
At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buttermilk to 6 miles northwest of
Englewood. The line of storms was moving north at 20 mph.
Wind gusts up to 50 mph are possible.
Locally heavy rainfall is likely.
Locations impacted include...
Ashland, Coldwater, Protection, Sitka, Wilmore, Lake Coldwater, Acres
and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 10009 3736 9999 3738 9903 3710 9905
3708 10009
TIME...MOT...LOC 0027Z 186DEG 12KT 3713 9931 3712 10005
TURNERThe Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Winds were estimated at 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854062.